Tennessee, 2015

Flash Flood and Damaging Winds in Tennessee, June 26, 2015

June 26, 2015 · NWS MRX · 10 events in 7 counties and zones

Scattered severe thunderstorms formed in the buoyant air mass south of a cool front across the Mid South. The main area impacted included parts of Southeast Tennessee and Southwest North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Scattered severe thunderstorms formed in the buoyant air mass south of a cool front across the Mid South. The main area impacted included parts of Southeast Tennessee and Southwest North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 26, 1:35 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 26, 1:35 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT FRI JUN 26 2015

.SHORT TERM /THIS AFTERNOON THROUGH SATURDAY/...
THE ATMOSPHERE HAS VERY QUICKLY DESTABILIZED EARLY THIS
AFTERNOON...UNDER A SUNNY SKY AND A MOIST ENVIRONMENT. TEMPERATURES
HAVE SOARED INTO THE UPPER 80S TO LOWER 90S OVER MUCH OF THE AREA
AS OF 2 PM EDT...WITH DEWPOINTS STILL IN THE LOW 70S IN MANY
PLACES. THE STAGE IS SET FOR SCATTERED DIURNAL THUNDERSTORM
DEVELOPMENT THIS AFTERNOON...WITH STORMS HAVING THE POTENTIAL TO GO
STRONG/SEVERE VERY QUICKLY. CAPE VALUES /ALREADY HIGH/...ARE
PROGGED TO CLIMB AS HIGH AS 4000+ J/KG BY THE AFTERNOON. THIS WILL
ALSO FOR SOME STRONG/ROBUST UPDRAFTS CAPABLE OF PRODUCING LOCALIZED
DOWNBURSTS IN THIS FAVORABLE ENVIRONMENT. ADDITIONALLY...LIGHTNING...
HEAVY RAINFALL AND MARGINALLY SEVERE HAIL ARE POSSIBLE.

THIS INITIAL DIURNAL ACTIVITY SHOULD WANE BY EARLY EVENING. THE THEN
MORE CHALLENGING ASPECT OF THE FORECAST WILL BE WHAT EXACTLY WILL
OCCUR THIS EVENING/OVERNIGHT. THE LATEST RUNS OF THE HRRR SHOW A
MUCH MORE PROGRESSIVE MCS/CONVECTIVE SYSTEM DEVELOPING OVER WESTERN
KY/TN AND MOVING INTO THE NW PLATEAU/CUMBERLAND MTNS OF SW VA AROUND
03Z. THE NAM/GFS SOLUTIONS ARE SLOWER...WITH THE CONVECTIVE LINE /IN
A WEAKER STATE/...MAKING IT IN AROUND/AFTER 06Z. WHILE INSTABILITY IS
MUCH WEAKER /COMPARED TO THIS AFTERNOON/ AFTER SUNSET...WIND SHEAR
INCREASES QUITE A BIT AS THE 850 MB LLJ RAMPS UP AND MOVES NORTHEAST
OF MIDDLE TN/EASTERN KY. THOUGH SLIGHTLY DISPLACED...THIS FEATURE
MAY HELP TO KEEP THE LINE GOING INTO OUR AREA LATE THIS EVENING AND
INTO PARTS OF THE OVERNIGHT HOURS. THUS...THINK THAT THERE IS AT
SOME RISK FOR ADDITIONAL SEVERE STORMS ALONG THE LINE LATER TONIGHT
DESPITE SOME UNCERTAINTY WITH THE EXACT TIMING/DETAILS.

THIS ACTIVITY WILL CONTINUE INTO THE MORNING ON SATURDAY...THOUGH IN
A MUCH WEAKENED STATE. GOOD CHANCES FOR MUCH NEEDED RAINFALL WILL
EXIST WITH THIS SHOWERY ACTIVITY AHEAD OF THE FRONT. ATTENTION WILL
QUICKLY TURN TO THE AFTERNOON AS THE ACTUAL COLD FRONT FINALLY MAKES
IT INTO THE REGION. SOUNDING PROFILES INDICATE THAT SOME HEATING
WILL OCCUR PRIOR TO THE FRONTAL PASSAGE. THIS WILL ALLOW FOR AT
LEAST A MARGINALLY UNSTABLE ENVIRONMENT TO DEVELOP OVER THE AREA BY
THE MID AFTERNOON. COMBINED WITH BETTER 40-50 KT BULK SHEAR AND
SOME COOLER TEMPS ALOFT/LOWER WET-BULB ZERO HGTS...A MARGINAL RISK
FOR SEVERE STORMS WILL EXIST IN THE AFTERNOON...MAINLY IN THE
18-00Z TIMEFRAME. SOUNDINGS ALSO SHOW SOME DRIER AIR NEAR THE
SURFACE...WHICH WOULD SUGGEST A LOCALIZED DOWNBURST THREAT...ALONG
WITH SMALL HAIL. COOLER TEMPS WILL BE IN STORE...WITH HIGHS IN THE
UPPER 70S TO LOWER 80S EXPECTED.

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
A COLD FRONT WILL BE EXITING THE AREA SATURDAY EVENING AND A FEW
SHOWERS MAY LINGER ACROSS THE REGION UNTIL AROUND MIDNIGHT.
HOWEVER...BEHIND THE FRONT...DRY AND MUCH COOLER AIR WILL PUSH IN.
SUNDAY SHOULD BE DRY AND WILL ONLY SEE HIGHS REACH INTO THE LOWER
TO MID 80S ACROSS MUCH OF THE VALLEY. THE COOLER AIR MASS WILL
PERSIST THROUGHOUT THE EXTENDED BUT THE DRY CONDITIONS WILL BE
SHORT LIVED AS WE QUICKLY TRANSITION INTO AN UNSETTLE WEATHER
PATTERN. THROUGHOUT THE WEEK...A SERIES OF WEATHER SYSTEMS WILL
MOVE THROUGH. TIMING OF EACH SYSTEM OR DISTURBANCE IS IN QUESTION
BUT SHOULD SEE A CHANCE OF CONVECTION PRETTY MUCH EACH PERIOD. THE
PERIODS WITH THE BEST CHANCE OF SCATTERED THUNDERSTORM DEVELOP WILL
BE MONDAY NIGHT INTO TUESDAY AND AGAIN AROUND THE THURSDAY TIME
FRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  83  63  85 /  70  80  20   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  81  60  82 /  80  80  20   0
OAK RIDGE, TN                       71  80  60  82 /  80  80  20   0
TRI CITIES AIRPORT, TN              68  78  58  79 /  80  80  30  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

AMP/MJB
Hazardous weather outlook, Jun 26, 2:26 AM EST, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
326 AM EDT FRI JUN 26 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
326 AM EDT FRI JUN 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE
MAIN THREATS WILL BE DAMAGING DOWNBURST WINDS IN EXCESS OF 60
MPH...HAIL UP TO QUARTER SIZE...FREQUENT LIGHTNING...AND HEAVY
RAINFALL THAT MAY PRODUCE LOCALIZED FLOODING. THOSE WITH OUTDOOR
PLANS SHOULD PAY CLOSE ATTENTION TO THE WEATHER...AND HAVE A WAY TO
RECEIVE WARNING INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SOME THUNDERSTORMS WILL LINGER INTO SATURDAY MORNING AS A COLD
FRONT PUSHES ACROSS THE AREA. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jun 26, 2:34 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
334 PM EDT FRI JUN 26 2015

TNZ013-036-262015-
CAMPBELL-ANDERSON-
334 PM EDT FRI JUN 26 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CAMPBELL AND NORTHERN
ANDERSON COUNTIES...

AT 334 PM EDT...A STRONG THUNDERSTORM WAS NEAR JACKSBORO...OR 10
MILES SOUTHWEST OF LA FOLLETTE...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CLINTON...LA FOLLETTE...JACKSBORO...CARYVILLE...LAKE CITY...NORRIS...
COVE LAKE S.P....ROSEDALE...ANDERSONVILLE...DISNEY AND NORRIS DAM
S.P..

LAT...LON 3639 8399 3628 8399 3628 8400 3627 8401
      3623 8398 3616 8398 3614 8400 3615 8436
      3628 8435 3628 8433 3633 8433
TIME...MOT...LOC 1934Z 265DEG 18KT 3624 8422

MJB
Special weather statement, Jun 26, 2:55 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
355 PM EDT FRI JUN 26 2015

NCZ060-262045-
CHEROKEE NC-
355 PM EDT FRI JUN 26 2015

SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL 445 PM EDT...

AT 355 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF MURPHY...MOVING NORTHEAST AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MURPHY...HOT HOUSE...HIAWASSE DAM...VIOLET...UNAKA AND CULBERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3501 8432 3508 8431 3525 8420 3510 8392
      3499 8415 3499 8425
TIME...MOT...LOC 1955Z 212DEG 5KT 3504 8417

DH

The radar

The Northeast Alabama radar (KHTX), 108 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Bradley

When
June 26, 3:10 PM EST
Where
Bradley County, 0.57 mi W of Red Hill
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.070, -84.910

Power lines were reported down in the area.

Thunderstorm Wind, Hamilton

When
June 26, 3:23 PM EST
Where
Hamilton County, 0.69 mi S of Collegedale
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.040, -85.050

A few trees were reported down.

Thunderstorm Wind, Bradley

When
June 26, 3:25 PM EST
Where
Bradley County, 1.38 mi S of Annadale
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.150, -84.900

A six inch diameter maple tree was reported down in an area where wind speed was estimated between 55 and 60 miles per hour.

Thunderstorm Wind, Bradley

When
June 26, 3:26 PM EST
Where
Bradley County, 0.89 mi NW of Waterville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.110, -84.880

Trees and power lines were reported down in an area where winds were estimated to be around 50 miles per hour.

Thunderstorm Wind, Roane

When
June 26, 3:30 PM EST
Where
Roane County, 1.38 mi S of Poplar Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.850, -84.420

Several trees were downed along highway 70 east of Kingston and Southwest of Bradbury.

Thunderstorm Wind, Bradley

When
June 26, 3:45 PM EST
Where
Bradley County, 1.32 mi ESE of Hopewell
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.220, -84.880

Several trees were reported down in the northwest part of Cleveland.

Thunderstorm Wind, Claiborne

When
June 26, 4:00 PM EST
Where
Claiborne County, 4.11 mi SSE of Hoop
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.480, -83.390

One tree was reported down on highway 33 between Tazewell and Sneedville.

Thunderstorm Wind, Rhea

When
June 26, 4:26 PM EST
Where
Rhea County, 2.64 mi ENE of Pennine
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.650, -84.860

A few trees were reported down in the vicinity of Wolf Creek.

Thunderstorm Wind, Meigs

When
June 26, 4:31 PM EST
Where
Meigs County, 0.56 mi E of Ten Mile
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.670, -84.670

Several trees were reported down in the vicinity of Ten Mile.

Flash Flood, Marion

When
June 26, 4:00 PM CST to 5:00 PM CST
Where
Marion County, 2 mi NNW of Jasper to 2 mi ENE of Jasper
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.107, -85.644

Flooding caused road closures in the towns of Kimball and Jasper.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581850, 581851, 581852, 581854, 581855, 581856, 581857, 581859, 581860, 596384.